Mycoplasma pneumoniae-induced rash and mucositis as a syndrome distinct from Stevens-Johnson syndrome and erythema multiforme: a systematic review.J Am Acad Dermatol. 2015 Feb; 72(2):239-45.JA
Mycoplasma pneumoniae infection is associated with extrapulmonary complications, including mucocutaneous eruptions. These eruptions, which have been termed either "Stevens-Johnson syndrome" or "erythema multiforme" in the literature, may differ from drug-induced Stevens-Johnson syndrome or viral-associated erythema multiforme.
We sought to review the literature characterizing morphology and disease course of M pneumoniae-associated mucocutaneous disease.
A comprehensive literature search identified 95 articles with 202 cases.
Patients were often young (mean age: 11.9 years) and male (66%). Cutaneous involvement ranged from absent (34%), to sparse (47%), to moderate (19%). Oral, ocular, and urogenital mucositis was reported in 94%, 82%, and 63% of cases, respectively. Treatments included antibiotics (80%), systemic corticosteroids (35%), supportive care alone (8%), and/or intravenous immunoglobulin (8%). Complications included mucosal damage (10%), cutaneous scarring (5.6%), recurrence (8%), and mortality (3%).
Mild cases may not have been published; thus this review may have a bias toward more severe disease.
M pneumoniae-associated mucocutaneous disease has prominent mucositis and sparse cutaneous involvement, although cutaneous involvement varies. Because of the distinct morphology, mild disease course, and potentially important clinical implications regarding treatment, we propose a revision of the nomenclature system and suggest the term "Mycoplasma-induced rash and mucositis" for these cases.